Abnormal Liver Function Tests

Does anyone get these related to Hughes Syndrome? My Rheumatologist has noted them twice and my GP has now taken 3 in a short time - all abnormal - she worried that my liver won't metabolise the warfarin properly, I am worried I might have clots in the blood supply to the liver or something! Anyone had anything similar? I don't know the ranges of the most recent tests but as the GP rang me at home to tell me to come in for another I guess they must be pretty abnormal. My INR has just jumped from 2.4 to 3.9 (highest is has ever been - but I have had a nasty cold virus and not been eating very well) so I suppose that might have had an impact on my liver?

7 Replies

  • Hi Elaine

    I had two bouts of hepatitis in the 1990s for which no viral cause could be found and a biopsy showed nothing. I continued to have abnormal liver functions until I was diagnosed and put on Warfarin, after which my liver functions returned to normal.

    Prof Hughes opined that he believed that my hepatitis had been casused by ischmia in the liver.

    I hope this helps.

    Best wishes.

    Dave x

  • Hi Elaine

    It might just be one abnormally high indicator, no less serious for just being one but it's important that you find out the details from your doctor, especially if you want to research it further. You might take a look at:


    Alcohol can affect your INR and of course, your liver function. 3.9 might not be a huge cause for concern, depending on what your target range is. A call to your haematology clinic this afternoon will ensure you get correct advice and set your mind at rest.

    Best, John X

  • Thanks John - Warfarin clinic not at all worried about the 3.9 and alcohol might have had an impact as had some for the first time in ages about 5 days before the INR and the last LFT, however the LFT seems to have been up really high for the last couple months and normally I am teetotal so alcohol not the main culprit there. Be interesting to see what the one I had today says. Will take print outs of all these tests when I see the rheumatologist next month as well so hopefully she can work out what has been going on.

  • Thanks Dave, I've looked it up and there don't seem to be any real symptoms of hepatitis itself apart from the abnormal results, it appears people tend to feel more ill from the underlying issue causing the hepatitis - was that your experience? I think I may have gone a bit jaundiced a week or so back as people were saying I looked like I had been in the sun but I think I may have just been yellow!! Perhaps the 3.9 INR will clear it if I had a small clot or something!

  • I have had high LFT, ALT bloods for years now.

    Prof. K said 'let me put it this way, this is not what is going to kill you'! He also said that it is not unusual for APS patients to have elivated liver tests.

    Warfarin and heparin can also cause higher ALT, LFT.

    I don't think you should totally ignore it but you probably don't need to worry aboutit either.

    I am sure if your doctor is concerned he will let you know. If you are worried have a word with him.


  • Thanks Sue - I think my initial worry has calmed now - having a GP ring and make me come in for a blood test is what gave me the anxiety! I think she worries that she will miss something as I am 'outside of her comfort zone'!!

  • I am glad she is erring on the side of caution with you! Mary F x

You may also like...